Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 12:06 PM CDT for Polk County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1996, 12:06 PM CDT (17:06 UTC)
- Expired
- Sep 26, 1996, 5:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Polk County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 261713 FFWSGF MOC009-077-097-109-119-145-167-262215- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1206 PM CDT THU SEP 26 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...BARRY COUNTY...GREENE COUNTY...JASPER COUNTY ...LAWRENCE COUNTY...MCDONALD COUNTY...NEWTON COUNTY...POLK COUNTY AT 12:00 PM CDT SPRINGFIELD DOPPLER RADAR INDICATES RAINFALL AMOUNTS OF 2 1/2 TO 5 INCHES ACROSS THE AREA. THESE PRECIPITATION AMOUNTS ALONG WITH ADDITIONAL RAINFALL AMOUNTS THIS AFTERNOON... AND CONTINUED RUNOFF...WILL CAUSE SMALL STREAMS AND CREEKS TO LEAVE THEIR BANKS OR REMAIN OUT OF THEIR BANKS AND CROSS THE ROADWAYS...ESPECIALLY THOSE ROADS ENTERING INTO THE CREEK BEDS. SOME SPECIFIC AREAS OF CONCERN ARE : NEWTON COUNTY...SHOAL AND HICKORY CREEKS ALONG WITH THE ELDEN ROAD AND MARTIN ROAD BRIDGES. POLK COUNTY...VERY HEAVY RAINFALL AMOUNTS ALONG THE EXTREME SOUTHERN PARTS OF THE COUNTY. GREENE COUNTY...POTTERS FORD AND PORTIONS OF COUNTY ROADS 52...235... AND 9. LAWRENCE COUNTY...CREEKS REMAIN OUT OF THEIR BANKS NEAR THE FREISTATT AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHE`R GROUND. MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. WM &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 11:19 AM CDT, 47 minutes earlier.
Area forecast discussion, Sep 26, 11:19 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1111 AM CDT THU SEP 26 1996 PER COORD WITH STL/EAX AGREE WITH CANCELLATION OF TOR WATCH THOUGH MAINTAINING FLOOD WATCH FOR ENTIRE CWA THIS AFTN. MORNING U/A INDICATED SHRTWV RESPONSIBLE FOR HEAVY RAIN MOVING INTO THROUGH CNTRL INTO ERN MO. WAVE HAS PUSHED COLD FRONT THROUGH EAX TO JLN AREA AT 15Z. NVA/DIMINISHING ISEN LIFT HAD CLEARED THE RAIN NORTH OF A JLN-SGF-AIZ LINE...BUT WE ARE ALREADY SEEING EFFECTS OF WARM ADV AHEAD OF NEXT H7 SHRTWV OVER TX PNHDL AS SHWRS/TSTMS OVER NE OK AND FAR SW MO BEGINNING TO TURN NWD AGAIN. KSGF SHOWS RNFL RATES WITH NEXT BAND BETWEEN .5 AND 1 INCH/3 HR. NUMEROUS AREAS OVERNIGHT PICKED UP IN EXCESS OF 4 INCH RAIN AMOUNTS AND RVRS ON THE RISE. QUICK LOOK AT NEW ETA/NGM QPF SHOWS SUCCESSIVE WAVES MOVG ACROSS BASE OF DEEP TROF TO RESULT IN CONTD THREAT OF HVY RAINS ACROSS SRN PLAINS AND PSBLY SRN MO TNGT...WITH STRONG 24 VORT MOVG THROUGH FRIDAY NIGHT. RUNNELS
In the hours before
Special weather statement, Sep 26, 6:48 AM CDT, 5 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU SEP 26 1996
THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES
IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD
IN SOUTHWEST AND CENTRAL MISSOURI
BARRY DALLAS LACLEDE OREGON STONE
BARTON DENT LAWRENCE OZARK TANEY
BENTON DOUGLAS MARIES PHELPS TEXAS
CAMDEN GREENE
MCDONALD POLK VERNON
CEDAR HICKORY MILLER PULASKI WEBSTER
CHRISTIAN HOWELL MORGAN SHANNON WRIGHT
DADE JASPER NEWTON ST CLAIR
...HEAVY RAIN AND THUNDERSTORMS TO CONTINUE THIS MORNING AND MAY
PRODUCE FLASH FLOODING...
...FLASH FLOOD WATCH IN EFFECT FOR TODAY...
A COLD FRONT FROM KANSAS CITY TO OKLAHOMA CITY AND A WARM FRONT FROM
SEDALIA TO BRANSON CONTINUE TO TRIGGER EXTENSIVE RAINFALL ACROSS THE
AREA. STRONG SOUTHERLY WINDS AHEAD OF THE FRONTS WILL TRANSPORT
COPIOUS AMOUNTS OF MOISTURE FROM THE GULF OF MEXICO.
IN ADDITION AN UPPER LEVEL TROUGH WILL ENHANCE THE LIFTING OF THIS
MOIST AIR ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS TO PRODUCE
EXTENSIVE SHOWERS AND THUNDERSTORMS.
THE MAIN THREAT WITH ALL OF THIS ACTIVITY IS HEAVY RAINFALL...AND FLASH
FLOODING. THERE HAVE BEEN NUMEROUS REPORTS OF STREAMS AND CREEKS OUT
OF THEIR BANKS AND FLOODING IN URBAN AREAS WILL INCREASE THIS MORNING.
THERE IS AN OUTSIDE CHANCE OF A FEW SEVERE STORMS MAINLY SOUTH OF AN
INTERSATE 44 LINE THRU MID AFTERNOON.
RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR TODAY. IF YOU LIVE IN A
LOW LYING AREA...MOVE TO HIGHER GROUND. EVERYONE IN SOUTHEAST KANSAS
AND SOUTHWEST AND SOUTH CENTRAL MISSOURI NEEDS TO LISTEN TO NOAA
WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES.
BEHIND THE COLD FRONT IS VERY COLD CANADIAN AIR...WHICH WILL
DRASTICALLY DROP TEPERATURES THIS AFTERNOON AND ESPECIALLY TONIGHT.
TEMPERATURES IN CENTRAL AND WESTERN KANSAS HAVE DROPPED 20 TO 40
DEGREES FROM 24 HOURS AGO. TEMPERATURES ARE EXPECTED TO FALL INTO THE
50S THURSDAY TONIGHT.
DUE TO THE HILLY TERRAIN ACROSS SOUTHERN MISSOURI...MANY AREAS AT THE
BOTTOM OF THESE HILLS FREQUENTLY EXPERIENCE FLASH FLOODING DURING HEAVY
RAINFALL EVENTS. MOST FLOODING DEATHS OCCUR WHEN TRYING TO DRIVE
ACROSS WATER COVERING THE ROADWAYS AND LOW WATER BRIDGES. WHEN
FLOODED...THESE AREAS MUST BE AVOIDED!!!
GORDONSpecial weather statement, Sep 26, 8:12 AM CDT, 3 hours 54 minutes before
MOZ082-083-096>098-102>106-261810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 809 AM CDT THU SEP 26 1996 ...A TORNADO WATCH HAS BEEN ISSUED FOR 10 COUNTIES ACROSS EXTREME SOUTHERN AND SOUTHWEST MISSOURI THRU 1 PM... ...FLASH FLOOD WATCH IN EFFECT FOR TODAY... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR BARRY...STONE...TANEY...OZARK...DOUGLAS...TEXAS...HOWELL...SHANNON ...DENT AND OREGON COUNTIES THRU 1 PM... THE COMBINATION OF A COLD FRONT OVER EXTREME WESTERN MISSOURI AND A WARM FRONT ACROSS CENTRAL MISSOURI AND AN UPPER LEVEL DISTURBANCE WILL CREATE THE ENVIRONMENT FOR SOME SEVERE WEATHER INCLUDING ISOLATED TORNADOES. IN ADDITION THE MAIN THREAT WITH THIS ACTIVITY WILL BE WITH LOCALLY HEAVY RAIN AND FLASH FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. GORDON
Special weather statement, Sep 26, 10:18 AM CDT, 1 hour 48 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096- 097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058- 070-071-083-KSZ073-097-101-261615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1017 AM CDT THU SEP 26 1996 ...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS IS NO LONGER IN EFFECT... AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST. THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE BEACH. THE FLASH FLOOD WATCH FOR NEWTON...JASPER...DADE...LAWRENCE...POLK... DALLAS...AND GREENE COUNTIES HAS EXPIRED. THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED. A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN... WEBSTER...WRIGHT...STONE...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL 1130 AM. ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM FOR A SMALL PORTION OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT. AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK... TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT. STAY TUNED TO NOAA WEATHER RADION...AND YOUR FAVORITE SOURCE FOR WEATHER FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION. LEE
Special weather statement, Sep 26, 10:57 AM CDT, 1 hour 9 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096- 097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058- 070-071-083-KSZ073-097-101-261615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1017 AM CDT THU SEP 26 1996...CORRECTED FOR WORDING... ...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS IS NO LONGER IN EFFECT... AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST. THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE BEACH. THE FLASH FLOOD WARNING FOR NEWTON...JASPER...DADE...LAWRENCE...POLK... DALLAS...AND GREENE COUNTIES HAS EXPIRED. THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED. A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN... WEBSTER...WRIGHT...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL 1130 AM. ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT. AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK... TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST...CENTRAL... AND SOUTH CENTRAL MISSOURI...AND FOR EXTREME SOUTHEAST KANSAS FOR TODAY. STAY TUNED TO NOAA WEATHER RRADIO...AND YOUR FAVORITE SOURCE FOR WEATHER FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION. LEE/ALBERT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:02 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Sep 26, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 52 min |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Jasper, Lawrence, Newton | 6 hr |
| Sep 26, 4:29 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 46 min |
| Sep 26, 5:00 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 45 min |
| Sep 26, 5:09 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney, Webster | 6 hr |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Sep 26, 7:12 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 63 min |
| Sep 26, 7:28 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 47 min |
| Sep 26, 7:56 AM CDT | Tornado Warning | SGF | Ozark, Taney | 49 min |
| Sep 26, 8:59 AM CDT | Flash Flood Warning | SGF | Douglas, Wright | 4 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Barry, Greene, Jasper, Lawrence, Newton | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | McDonald | 5 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Ozark | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.